New Warnings For A Popular Rub-On Pain Reliever

12/15/09 A federal agency has announced new warnings for all products containing diclofenac sodium, including Voltaren Gel, because the medications have been linked to reports of serious liver damage resulting in transplants and deaths.

Read More: http://www.arthritistoday.org/news/drug-warning-liver-damage025.php

Hat tip to Arthritis_IA for sharing this link. I ‘ve been using Voltaren Gel 2-3 times a week for months during my physical therapy sessions, so this is definitely something that I need to take note of.

4 Comments
4 comments
  1. Laurie says:

    I LoVE my voltaren gel…don’t use a lot of it on a daily basis…the amount they say to use is too much to rub in, so I just dab it onto the joint that hurts only.

  2. Kari H says:

    Wow… will have to throw mine out! I don’t use it much, since I’ve found it doesn’t do anything for me… but I’m on another medication that is very hard on my liver, so I don’t want to double the trouble!

  3. Kali says:

    Oh…bother…just what I need, to find out yet another medication that works for me is dangerous.

    Vioxx, back in the day, was the only thing that got the inflammation in my knee under control. And then they discovered that it caused heart attacks.

  4. Lynn Rivers says:

    Thank you so much for posting this. I had a spike in my liver enzymes tests a couple of months ago and never thought to link it to a topical creme. My doc pulled me off of the oral Arava and oral Diclofenac to see if the tests improved… they did. So he assumed one or both was the cause. I had started using the gel in the same time period about once a day and never thought to mention it. I suspect it was not the Arava at all (I had been on it for 1.5 years with no issue) and it was just the addition of the Diclofenac topical that caused the issue. It means I might be able to go back on the Arava with my Enbrel. I was on it for 6 weeks together and had almost achieved remission. Thank you so much… must call my Rhuemy now and ask about trying the Arava again.

Leave a Reply

Want to join the discussion?
Feel free to contribute!

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>